Return to Education Topics

 

Cataract Topics


 

About Flomax® and cataract surgery

The most important thing for our patients to know is that Flomax® may make your cataract surgery more difficult. It interferes with pupillary dilation, and makes it harder to safely remove the cataract. IF YOU TAKE OR HAVE EVER TAKEN FLOMAX, TELL YOUR CATARACT SURGEON BEFORE SURGERY! Your surgeon may take special measures at the time of surgery; please notify your surgeon and discuss this with him.

How Flomax was found to cause complications in cataract surgeryJohn R. Campbell, M.D.

You should know that this problem was first identified when Dr. Campbell noticed that occasional patients demonstrated a peculiar fluttering of the iris during cataract surgery, accompanied often by constriction of the pupil during cataract surgery (video). Dr. Campbell asked his staff to pull out the surgery center records on these patients. All of the facts pertaining to the procedures used in the Marin Ophthalmic Surgery Center were reviewed by the technical and nursing staff to no avail. Dr. Campbell then asked one of the nurses, Pat Tomasello, to go over the patients' medical histories and medication lists to see if there were perhaps a new heart medication being used that might be causing this problem. Much to Dr. Campbell's surprise, she came back with the observations that ALL of the patients were males, taking Flomax. Dr. Campbell then polled several colleagues to see if they had noticed this, and they had not. One of those colleagues, Dr. David Chang, said that while he had not noticed it, he would begin having his nursing staff take note going forward to see if he could confirm the finding.

Flomax® is an excellent medication for its intended purpose; with appropriate measures taken for your cataract surgery, actual complications are infrequent.Following is an excerpt from a news release to physicians by the American Society of Cataract and Refractive Surgery in response to a research study done by Dr Campbell and the staff at Marin Ophthalmic Surgery Center and Dr. David Chang of Los Altos, CA. This syndrome related to Flomax® use was discovered initially at MarinEyes as part of our quality assurance program. Dr. David Chang, a noted author and expert on cataract surgery, has taken the lead in confirming and authoring a research study resulting from this discovery: ASCRS Issues Physician Advisory on Flomax® Evidence Suggests Link Between Drug and Intraoperative Iris Complications Fairfax, VA, Jan. 13, 2005 - ASCRS today issued the following physician advisory concerning Intraoperative Floppy Iris Syndrome (IFIS) – a new small pupil syndrome that appears to be associated with the use of Flomax ®. The January issue of EyeWorld features the first written report of two studies performed by David F. Chang, MD and John R. Campbell, MD. These separate prospective and retrospective studies totaling more than 1600 combined patients sought to characterize the features, the incidence, the cause, and the management of a new small pupil syndrome that they have named the Intraoperative Floppy Iris Syndrome (IFIS). The results of the studies have been submitted for publication in the Journal of Cataract & Refractive Surgery, and will also be reported at the ASCRS Symposium in April. As quoted from the EyeWorld article, “we found overwhelming evidence that IFIS is associated with the use of tamsulosin (Flomax®), a systemic alpha-1 antagonist medication. This drug relaxes the smooth muscle in the bladder neck and prostate, improving urinary flow in patients with symptomatic benign prostatic hypertrophy (BPH). Flomax is highly selective for the alpha-1A receptor subtype that predominates in the prostate. It is therefore more uroselective compared to other alpha-1 blockers for BPH, such as Hytrin and Cardura. For this reason, it is currently the most commonly prescribed medication for BPH. Interestingly, we did not find that Hytrin or Cardura caused IFIS.” Chang and Campbell say their review of the pharmacologic literature suggests that the same alpha-1A receptor subtype is also present in the iris dilator smooth muscle. “We postulate that prolonged pharmacologic blockade results in loss of normal iris dilator smooth muscle tone. This deficient tone produces the floppy iris behavior caused by normal intraocular fluid currents during surgery,” wrote the authors. The authors described the clinical features of IFIS, based upon more than 30 cases that are reported in their paper. In addition to subnormal preoperative pupil dilation, IFIS is characterized by repeated incisional prolapse of a billowing, floppy iris, causing progressive intraoperative miosis that is not prevented by sphincterotomies and mechanical pupil stretching. Their retrospective study documented a higher rate of posterior capsule rupture. In the article, the authors recommend that preoperative male patients should be questioned about Flomax ® use, particularly if the pupil dilates poorly. They found that temporarily stopping the medication for two weeks often improved, but did not eliminate the floppy behavior of the iris, and that in a few cases, IFIS still occurred in patients that were off Flomax ® for one year. [continuing...] “In conclusion, IFIS is a newly described small pupil syndrome that appears to be associated with the use of a medication that is commonly used in the elderly male population. Because of the higher risk of posterior capsule rupture and iris trauma associated with IFIS cases, we believe that recognizing and anticipating these cases will be important in enabling surgeons to reduce the complication rate.”

[Top]

For any problems Call (415) 454-5565 at any time.